Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 8, 1998, 12:19 AM EDT for New Hanover County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 12:19 AM EDT (04:19 UTC)
- Expired
- May 8, 1998, 1:05 AM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:30 AM EDT | Thunderstorm Wind 60 | Wilmington, NC | N.C. State Port guard reported wind gust. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 080419 RRA
SVRILM
NCC129-080505-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1219 AM EDT FRI MAY 8 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 105 AM EDT
* AT 1217 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH WINDS IN EXCESS OF 58 MPH 12 MILES SOUTH OF WILMINGTON OR 2
MILES NORTHWEST OF CAROLINA BEACH MOVING EAST AT 30 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
KURE BEACH BY 1224 AM EDT
CAROLINA BEACH BY 1224 AM EDT
MASONBORO BY 1225 AM EDT
WRIGHTSVILLE BEACH BY 1235 AM EDT
OGDEN BY 1240 AM EDT
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 |MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
IRELANDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:13 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 7, 9:13 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 913 PM EDT THU MAY 7 1998 TNT...INTERESTING FCST. ACTION OUT W IS IMPRESSIVE BUT WILL IT MAINTAIN ITSELF AS IT MOVS EWD IS THE QUES. 00Z MHX SNDG IS QUITE STABLE AT 00Z. CHS SNDG IS UNSTABLE AND SOME OF THAT AIRMASS IS LIKELY MOVG NWD. WTR VPR LOOP CONTD TO INDICATE VRY DVRG FLOW ALFT AND UVM WILL LIKELY BE INCRNG OVR MHX CWA A BIT LTR TNT. AS SFC DWPTS RISE AND CAPES INCR THERE IS STILL SOME SVR POTENTIAL OVR MHX CWA AND WILL MONITOR. KEEPING SHWRS/TSTMS LIKELY SNDS OK TOO ME AT THIS PT. LO TEMPS LUK GD AS DWPTS CONT TO RISE. FRI...STILL WRM AND HUMID WITH DWPTS IN THE 60S. IF WE GET MORE SUN THAN CURRENT FCST INDICATES WHICH IS PSBL LUKING AT SAT LOOP...THERE WILL BE MORE TSTMS ARND. MHX CWA IS AHEAD OF FNT AND AIR IS COLD ALFT...THERE WILL ALSO BE LEFTOVR BNDRYS PLUS THE FNT PLUS THE C-BRZ. CWF: WILL LV SCA AS BNDRY LYR FLOW AT CHS WAS 27 KT AND MHX HAD 22L KT. SRLY FLOW WILL BE INCRNG OVN WITH BLDG SEAS. .MHX...SCA CSTL WTRS. GATES
In the hours before
Special weather statement, May 8, 12:08 AM EDT, 11 minutes before
NCZ097-101-080515- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1208 AM EDT FRI MAY 8 1998 ...MORE TOUCHDOWNS IN NEW HANOVER COUNTY... NEAR 1150 PM... A TOUCHDOWN TOUCHDOWN WAS REPORTED IN THE GORDON WOODS SUBDIVISION NORTH OF WILMINGTON. TREES WERE KNOCKED DOWN WITH POSSIBLE DAMAGE TO A HOUSE AS THE STORM PASSED. ANOTHER TOUCHDOWN WAS REPORTED BY THE WRIGHTSBORO FIRE DEPARTMENT 1/4 MILE NORTH OF PARMELEE DRIVE NEAR THE CASTLE HAYNE COMMUNITY. DAMAGE WAS UNKNOWN AT THIS TIME. THE TORNADO WARNING FOR NEW HANOVER COUNTY EXPIRED AT 1205 AM. A TORNADO WARNING CONTINUES FOR PENDER COUNTY UNTIL 1225 AM. IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS. LGE &
Special weather statement, May 8, 12:08 AM EDT, 11 minutes before
NCZ097-101-080515- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1208 AM EDT FRI MAY 8 1998 ...MORE TOUCHDOWNS IN NEW HANOVER COUNTY... NEAR 1150 PM... A TOUCHDOWN TOUCHDOWN WAS REPORTED IN THE GORDON WOODS SUBDIVISION NORTH OF WILMINGTON. TREES WERE KNOCKED DOWN WITH POSSIBLE DAMAGE TO A HOUSE AS THE STORM PASSED. ANOTHER TOUCHDOWN WAS REPORTED BY THE WRIGHTSBORO FIRE DEPARTMENT 1/4 MILE NORTH OF PARMELEE DRIVE NEAR THE CASTLE HAYNE COMMUNITY. DAMAGE WAS UNKNOWN AT THIS TIME. THE TORNADO WARNING FOR NEW HANOVER COUNTY EXPIRED AT 1205 AM. A TORNADO WARNING CONTINUES FOR PENDER COUNTY UNTIL 1225 AM. IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS. LGE &
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:13 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 32 min |
| May 7, 11:30 PM EDT | Tornado Warning | ILM | New Hanover | 35 min |
| May 7, 11:53 PM EDT | Tornado Warning | ILM | Pender | 32 min |
| May 8, 12:03 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 47 min |
| May 8, 3:50 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 45 min |
| May 8, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 34 min |
| May 8, 7:44 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 51 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.